And *spoiler alert*: it's not Isaiah's heart this time. Right on cue for Valentine's Day - it's mine.
I have been on a beta blocker since 2009 when a routine appointment revealed tachycardia - my resting heart rate above 100 bpm. As I have mentioned before, Isaiah has supraventricular tachycardia (SVT) that was discovered in utero late in my second trimester. He has been on medication for it since before he was even born. I was born with a benign murmur that was resolved during my childhood. A fast heart rate in my adulthood was news to me. Even though I had been experiencing palpitations that I associated with caffeine, anxiety, or stress - being put on medication for my heart wasn't anything I had expected.
Earlier this week was my annual Torturefest disguised as a "Well Woman Exam". I had allowed myself to run out of Atenolol which is apparently not a good thing (long story involving a transferred/expired prescription). At the end of my blood pressure check, the BP machine automatically restarted. The nurse informed me that occurs whenever it records an abnormal finding.
Turns out my heart rate was up an additional 20 beats per minute from that day in 2009 when my tachycardia was first detected. Basically double what it should have been. And as anyone who knows me can attest - it wasn't that high because I had been doing anything physically exhausting. So in came the EKG machine. In that moment, the impending Pap smear was sounding better and better. The EKG confirmed the tachycardia. After a stern lecture from the doctor, she upped the ante - put me on a more potent drug and wants to see me again in two weeks. Next step, a specialist. She also ordered a thyroid sonogram.
I'm having a hard time accepting the fact that I might have to take medicine for the rest of my life. Plenty of people do, but I never thought it would be me. Not now. I'm truly grateful for modern medicine and miracles. I'm humbled by the gifts God has bestowed on doctors.
And perhaps most importantly of all, I'm thankful Starbucks makes decaf.